Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Does amitriptyline taken for loss of appetite have any dangerous side efftcs?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
26 year old healthy female. I experienced diarrhea and loss of appetite in October for about 4 weeks. I lost about 12lbs in 7 weeks because I wasnt eating - didnt have an appetite. All symptoms went away once my doctor put me on amitriptyline 10mg. Appetite returned and my stools are on the constipated side now. Also have maintained my weight. Now experiencing worry because im wondering if the amitriptyline is masking the symptoms of something more serious. Over the past week ive experienced days where my appetite is ravenous and i feel fine, and other days i feel bloated and no appetite, but i force myself to eat. In October I had the following tests: cbc, metabolic panel, chest xray, abdominal xray, stool cultures, colonoscopy - all tests were normal. In September before these symptoms started, i had an abdominal ultrasound which was normal. What is causing this? My doctor chalked it up to prolonged gastroenteritis. Is my amitriptyline 10mg masking the symptoms of something more serious? Or am I just worrying too much? My only health problem is hypothyroidism controled with levothyroxine - blood levels just checked in September.
Posted Sun, 22 Dec 2013 in Digestion and Bowels
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: No need bothering so much Detailed Answer: Hi and thanks for the query, from your description and normal exams or work up that you did, there should not be ay thing serious and you really need not worry that much. A past medical history of a well controlled Hypothyroid state is already very good. Amitritiline for sure has several indications, including why the doctor did prescribe it to you. I am afraid however that what you describe really does not have much, in my opinion, to do with this drug. It s generally associated very different classical side effects. It might be important to note the events you have gone through lately. Especially your social life and mental state. Depression or anxiety or too much worry, on their own, can seriously affect appetite and some basic physiologic functions like stooling. This could change your eating habits. It might be necessary also to know if you just changed your environment (physical, social or work environment). Recent change in jobs could also affect your mental state and coneequently your appetite. In case all these are normal and you still experience such symptoms, another common functional pathology is irritable bowel syndrome, The normality of your laboratory tests, colonoscopy and ultrasound make this a possible candidate to explain your symptoms. I do think you need not bother much for now. Improve or increase amount of exercise you do, discuss and spend more time with trusted friends and be compliant to your treatment. IN case despite these physical measures symptoms persist, the opinion of a gastroenterologist could be worth seeking. Thanks and kind regards as I wish you the best of health. Feel free asking specific follow up questions in case you need more help. I am will be more than happy sharing and making my humble contributions to your well being. Kind regards. DR Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor